Hemorrhagic Complications of Anticoagulant Treatment
- Additional Document Info
- View All
Bleeding is the major complication of anticoagulant therapy. The criteria for defining the severity of bleeding varied considerably between studies, accounting in part for the variation in the rates of bleeding reported. Since the last review, there have been several meta-analyses published on the rates of major bleeding in trials of anticoagulants for atrial fibrillation and ischemic heart disease. The major determinants of oral anticoagulant-induced bleeding are the intensity of the anticoagulant effect, underlying patient characteristics, and the length of therapy. There is good evidence that low-intensity oral anticoagulant therapy (targeted INR of 2.5; range, 2.0 to 3.0) is associated with a lower risk of bleeding than therapy targeted at a higher intensity. Lower-intensity regimens (INR < 2.0) are associated with an even smaller increase in major bleeding. In terms of treatment decision making for anticoagulant therapy, bleeding risk cannot be considered alone, ie, the potential decrease in thromboembolism must be balanced against the potential increased bleeding risk. The risk of bleeding associated with IV heparin in patients with acute venous thromboembolism is < 3% in recent trials. There is some evidence to suggest that this bleeding risk increases with the heparin dosage and age (> 70 years). LMW heparin is not associated with increased major bleeding compared with standard heparin in acute venous thromboembolism. Standard heparin and LMW heparin are not associated with an increase in major bleeding in ischemic coronary syndromes, but are associated with an increase in major bleeding in ischemic stroke.
has subject area